Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 190, NWS Twin Cities, MN

July 30, 1999Lac qui Parle County, Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 1999, 3:30 PM CDT for Lac qui Parle County, Yellow Medicine County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 3:30 PM CDT (20:30 UTC)
Expired
Jul 30, 1999, 4:15 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Lac qui Parle County, MN, Yellow Medicine County, MN

What was reported inside it

TimeReportWhereRemark
Jul 30, 3:45 PM CDTThunderstorm Wind 52Dawson, MNFew trees down. Estimated windspeed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
2579 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMSP 302033
SVRMSP
MNC073-173-302115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS
ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA
  YELLOW MEDICINE COUNTY IN SOUTHWESTERN MINNESOTA

* UNTIL 415 PM CDT

* AT 325 PM CDT...DOPPLER RADAR INDICATED A SEVERE STORM 10 MILES
  SOUTHWEST OF DAWSON...OR ABOUT 20 MILES WEST SOUTHWEST OF
MONTEVIDEO. THE STORM WAS MOVING  NORTHEAST AT 20 MPH...BUT WAS
CONTINUING TO DEVELOP ACROSS MUCH OF LAC QUI PARLE AND YELLOW
MEDICINE COUNTIES.

* SOME LOCATIONS AFFECTED
  MADISON
  GRANITE FALLS
  BELLINGHAM

THIS IS A DANGEROUS STORM.  STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:42 AM CDT, 11 hours 48 minutes earlier.

Area forecast discussion, Jul 30, 3:42 AM CDT, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 AM CDT FRI JUL 30 1999

THE MAIN FORECAST CHALLENGE DURING THE PERIOD ARE PRECIP CHANCES. WL
CONTINUE 30 TO 50 PERCENT POP TDA. GO WITH SCT SHWERS OR TSTMS
TNGT.  CLOUDS SHOULD HOLD TEMPS DOWN A BIT.

MODELS BRING A SHORTWAVE TROUGH ACROSS THE STATE BY SATURDAY
MORNING. SIGNIFICANT PRESSURE RISES WERE OCCURRING UPSTREAM OVER
NORTHWEST TERRITORY OF CANADA EARLY THIS MORNING.  ALTHOUGH...THE MOISTURE
REMAINS SHALLOW OVER OUR FORECAST AREA AT THIS TIME. EXPECT TSRA TO
ERUPT AHEAD OF CDFNT OR SFC TROUGH THIS AFTERNOON ESPECIALLY OVER
THE WESTERN HALF OF OUR CWA.  AIRMASS SHOULD CONTINUE TO DESTABLIZE
OVER THE EASTERN SECTION AS DAYTIME HEATING AND LOW LEVEL MOISTURE
INCREASES AHEAD OF THESE TWO WEATHER SYSTEMS.  THE BEST LIFT...AND
TEMP/MOISTURE ADVECTION OCCURS MAINLY AFTER 18Z THROUGH 06Z OVR
FORECAST AREA.  PRECIP SHOULD END LATER TONIGHT AS DRIER AND
COOLER AIR FILTER ACROSS THE REGION.

WL KEEP A HEAT ADVISORY FOR SMALL PORTION OF SOUTH CENTRAL MN TDA.
AFTERNOON TEMPS TOP OUT IN THE UPPER 90S WITH DEWPOINTS AROUND 75
DEGREES.

.MSP...HEAT ADVISORY TDA FOR SOUTH CNTRL MN.

JVM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:10 PM CDTSevere Thunderstorm WarningMPXPope, Stearns50 min
Jul 30, 2:16 PM CDTSevere Thunderstorm WarningMPXSwift44 min
Jul 30, 2:17 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison43 min
Jul 30, 2:22 PM CDTSevere Thunderstorm WarningMPXMille Lacs38 min
Jul 30, 2:23 PM CDTTornado WarningMPXStearns37 min
Jul 30, 2:38 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine52 min
Jul 30, 2:55 PM CDTTornado WarningMPXBenton, Stearns35 min
Jul 30, 3:00 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison45 min
Jul 30, 3:04 PM CDTSevere Thunderstorm WarningMPXStearns41 min
Jul 30, 3:14 PM CDTSevere Thunderstorm WarningMPXKanabec31 min
Jul 30, 3:17 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift58 min
Jul 30, 3:36 PM CDTSevere Thunderstorm WarningMPXBenton, Stearns39 min
Jul 30, 3:45 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison30 min
Jul 30, 3:45 PM CDTSevere Thunderstorm WarningMPXKanabec30 min
Jul 30, 3:54 PM CDTSevere Thunderstorm WarningMPXSherburne66 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville47 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs47 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXBenton47 min
Jul 30, 4:13 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright47 min
Jul 30, 4:43 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin62 min
Jul 30, 4:43 PM CDTSevere Thunderstorm WarningMPXIsanti62 min
Jul 30, 4:59 PM CDTSevere Thunderstorm WarningMPXKanabec61 min
Jul 30, 4:59 PM CDTSevere Thunderstorm WarningMPXCarver61 min
Jul 30, 5:07 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley53 min
Jul 30, 5:34 PM CDTSevere Thunderstorm WarningMPXChisago56 min
Jul 30, 5:59 PM CDTSevere Thunderstorm WarningMPXSibley31 min
Jul 30, 6:05 PM CDTTornado WarningMPXScott25 min
Jul 30, 6:11 PM CDTTornado WarningMPXCarver34 min
Jul 30, 6:25 PM CDTTornado WarningMPXScott35 min
Jul 30, 6:41 PM CDTSevere Thunderstorm WarningMPXDakota49 min
Jul 30, 6:47 PM CDTSevere Thunderstorm WarningMPXFreeborn43 min
Jul 30, 6:58 PM CDTSevere Thunderstorm WarningMPXGoodhue47 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.